Alert archive / Kansas / Red Flag Warnings in 2012
Red Flag Warning 17, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Jun 29, 2012, 4:21 AM CDT for 6 counties in Kansas. It took effect at Jun 29, 2012, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2012, 4:21 AM CDT (09:21 UTC)
- In effect from
- Jun 29, 2012, 12:00 PM CDT
- Expired
- Jun 29, 2012, 6:54 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4768 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012 WWUS83 KGID 290921 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 421 AM CDT FRI JUN 29 2012 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY... GUSTY SOUTH WINDS AND DRY VEGETATION WILL PROMOTE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. KSZ005>007-017>019-292100- /O.NEW.KGID.FW.W.0017.120629T1700Z-120630T0200Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 421 AM CDT FRI JUN 29 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018 AND 019... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL... FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE... FIRE WEATHER ZONE 019 MITCHELL. * WIND...A SOUTH WIND AT AROUND 15 MPH WITH GUSTS TO 25 MPH CAN BE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS. * HUMIDITY...LESS THAN 20 PERCENT. * TEMPERATURES...HIGHS WILL RANGE FROM 102 TO 111 * IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS... AND LOW RELATIVE HUMIDITY WILL PROMOTE EXPLOSIVE FIRE GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE CONTROL VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WESELY
2 follow-up statements
353 WWUS83 KGID 291648 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1148 AM CDT FRI JUN 29 2012 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY... GUSTY SOUTH WINDS AND DRY VEGETATION WILL PROMOTE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. KSZ005>007-017>019-300200- /O.CON.KGID.FW.W.0017.120629T1700Z-120630T0200Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1148 AM CDT FRI JUN 29 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005... 006...007...017...018 AND 019... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL... FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 MITCHELL. * WIND...A SOUTH WIND AT AROUND 15 MPH WITH GUSTS TO 25 MPH CAN BE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS. * HUMIDITY...LESS THAN 20 PERCENT. * TEMPERATURES...HIGHS WILL RANGE FROM 102 TO 111. * IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS... AND LOW RELATIVE HUMIDITY WILL PROMOTE EXPLOSIVE FIRE GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE CONTROL VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
187 WWUS83 KGID 292354 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 654 PM CDT FRI JUN 29 2012 KSZ005>007-017>019-300100- /O.CAN.KGID.FW.W.0017.000000T0000Z-120630T0200Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 654 PM CDT FRI JUN 29 2012 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018 AND 019... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED FLAG WARNING. ALTHOUGH RELATIVE HUMIDITY LEVELS ARE BELOW 20 PERCENT ACROSS MUCH OF THE AREA...WIND SPEEDS HAVE DECREASED SUFFICIENTLY TO CANCEL THE RED FLAG WARNING. $$ HEINLEIN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jun 29, 3:49 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 29, 3:49 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT FRI JUN 29 2012
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. THERE ARE NUMEROUS
FORECAST CHALLENGES INCLUDING HEADLINES.
ISOLATED THUNDERSTORMS WERE ONGOING ACROSS PORTIONS OF SOUTH CENTRAL
NEBRASKA AT 3 AM WITH EXTENSIVE CLOUD COVER OVER THE REGION. IN
ADDITION...SEVERAL OF THESE DECAYING THUNDERSTORMS HAD PRODUCED
STRONG 60 MPH PLUS HEAT BURST WINDS ACROSS LINCOLN AND CUSTER
COUNTIES. LESSER WINDS WERE REPORTED IN DAWSON COUNTY...BUT STILL
QUITE GUSTY. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
GRADUALLY DIE OUT...WITH MOST OF THEM GONE BY SUNRISE. WILL NEED
TO CONTINUE TO WATCH OUT FOR STRONG HEAT BURST WINDS WITH THESE
THUNDERSTORMS UNTIL THEY ARE ENTIRELY GONE.
THE REMNANT CLOUDS AND OUTFLOW BOUNDARIES COULD PERSIST THROUGH A
GOOD PORTION OF THE MORNING AND DAMPEN THE WARM UP...ESPECIALLY
ACROSS FAR NORTHERN ZONES. THEREFORE...HAVE LOWERED HIGHS FOR ZONES
ALONG AND NORTH OF HWY 92 AND WILL REMOVE THESE COUNTIES FROM THE
HEAT ADVISORY. IT WILL STILL BE HOT AND MUGGY...BUT HEAT INDEX
VALUES WILL LIKELY BE AT LEAST 5 OR MORE DEGREES SHY OF REACHING
ADVISORY CRITERIA ACROSS OUR FAR NORTH. SEVERAL OTHER NEBRASKA
COUNTIES MAY ALSO STRUGGLE TO REACH HEAT ADVISORY CRITERIA OF 105
HEAT INDEX VALUES DEPENDING ON HOW QUICKLY THE CLOUDS BREAK UP. MOST
COUNTIES SHOULD BE WITHIN 5 DEGREES OF THE 105 THRESHOLD AND WILL
ALLOW THE HEAT ADVISORY TO CONTINUE ACROSS THE SOUTHERN TWO THIRDS
OF OUR FORECAST AREA.
FIRE WEATHER CONCERNS TODAY...FORECAST SOUNDINGS SHOW VERY STEEP
LAPSE RATES THIS AFTERNOON AND AM RATHER CONFIDENT THAT DRIER AIR
WILL WORK DOWN TO THE SFC ACROSS NORTHERN KANSAS THIS AFTERNOON AS
HAS BEEN THE CASE THE LAST SEVERAL DAYS. THEREFORE...THE RH CRITERIA
OF 20 PERCENT FOR A RED FLAG WARNING SHOULD BE MET IN MOST AREAS OF
NORTH CENTRAL KANSAS AT TIMES THIS AFTERNOON. THE WIND WILL BE MORE
MARGINAL FOR A RED FLAG WARNING...BUT MET GUIDANCE DOES INDICATE
THAT OUR KANSAS ZONES SHOULD SEE AFTERNOON WIND GUSTS RIGHT AROUND
25 MPH. DESPITE BEING A SOMEWHAT MARGINAL RED FLAG WARNING...THE
SCALES WERE TIPPED TOWARDS ISSUING THE RED FLAG PRODUCT GIVEN THE
ONGOING SEVERE DROUGHT CONDITIONS ACROSS NORTHERN KANSAS AND THE
EASE OF FIRE DEVELOPMENT THE PAST FEW DAYS.
SEVERAL FORECAST MODELS ARE HINTING AT ANOTHER LOW END CHANCE OF
SOME PRIMARILY ISOLATED THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS. THESE THUNDERSTORMS COULD FORM ALONG OLD
BOUNDARIES AND IN ASSOCIATION WITH STRONG DAYTIME HEATING FOLLOWED
BY AN INCREASING LOW LEVEL 850 MB JET THAT WILL NOSE INTO THE AREA
THIS EVENING.
SATURDAY AND SUNDAY...MOST FORECAST MODELS INDICATE WE COULD BE
JUST A FEW DEGREES COOLER AND THEREFORE...WILL HOLD OFF ON HEAT
HEADLINES AT THIS TIME. SO NO HEAT ADVISORY CURRENTLY PLANNED FOR
THE WEEKEND...BUT IT WILL STILL BE HOT WITH HIGHS IN THE MID AND
UPPER 90S ACROSS SOUTHERN NEBRASKA TO OVER 100 ACROSS NORTH
CENTRAL KANSAS. CAN NOT RULE OUT A FEW THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING AND WILL KEEP LOW END POPS IN THE FORECAST.
SOME FORECAST MODELS ALSO SHOW SOME SMALL CHANCES OF THUNDERSTORMS
ON SUNDAY...BUT THESE CHANCES ARE LOW ENOUGH TO KEEP THEM OUT OF
THE OFFICIAL FORECAST FOR NOW...THUS WILL CONTINUE TO CALL FOR DRY
CONDITIONS ON SUNDAY.
.LONG TERM...STARTING 12Z MONDAY. LONG TERM GUIDANCE SUGGESTS THE UPPER LEVEL
RIDGE WILL REMAIN STRONG OVER THE CENTRAL CONUS...WITH A RESULTANT
LACK IN KINEMATIC FORCING PRESENTING DRY CONDITIONS TO OUR AREA. LITTLE
CHANGE IN THE AIRMASS SUGGESTS PERSISTENCE FORECASTING IS THE WAY TO
GO...WITH TEMPERATURES REMAINING WELL ABOVE NORMAL THROUGHOUT THE
LONG TERM FORECAST PERIOD. AFTERNOON HIGHS IN THE UPPER 90S TO LOW
100S AND OVERNIGHT LOWS GENERALLY IN THE 70S ARE CURRENTLY FORECAST
AS A RESULT.
&&
.AVIATION...MVFR CONDITIONS TO CONTINUE AT KGRI...WITH IFR
CONDITIONS POSSIBLE 10Z-13Z. VFR CONDITIONS SHOULD BE RESTORED AT
KGRI BY 13Z. PLENTIFUL LOW LEVEL MOISTURE IS AIDING IN THE
DEVELOPMENT OF FOG ACROSS THE AREA TONIGHT...WITH VISIBILITY
RESTRICTIONS ALREADY DOWN TO AROUND 4SM AT KGRI. GUIDANCE SUGGESTS
THESE TRENDS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...WITH THE
WORST VISIBILITY RESTRICTIONS EXPECTED TOWARDS SUNRISE. HIGH LEVEL
CLOUDS NEAR 10000FT AGL WILL ALSO REMAIN POSSIBLE THROUGH THE TAF
PERIOD. SURFACE WINDS WILL REMAIN FROM THE EAST/SOUTHEAST THROUGH
MUCH OF THE TAF PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ074>077-085>087.
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
NEZ046-060>064-072-073.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
NEZ082>084.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
KSZ005>007-017>019.
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ005>007-017>019.
&&
SHORT...WESELY
LONG...BRYANTHazardous weather outlook, Jun 28, 3:51 PM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 351 PM CDT THU JUN 28 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 351 PM CDT THU JUN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR NORTH CENTRAL KANSAS AND FOR FURNAS...HARLAN AND FRANKLIN COUNTIES IN SOUTH CENTRAL NEBRASKA. A HEAT ADVISORY IS IN EFFECT FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF A LINE FROM MINDEN TO GENEVA. PLEASE REFER TO THE LATEST HEAT MESSAGE FOR FURTHER INFORMATION. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH INCREASED CHANCES FOR THUNDERSTORMS TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR NORTH CENTRAL KANSAS...AND FURNAS...HARLAN AND FRANKLIN COUNTIES IN SOUTH CENTRAL NEBRASKA THROUGH 9 PM FRIDAY. A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTH CENTRAL NEBRASKA ON FRIDAY. PLEASE REFER TO THE LATEST EXCESSIVE HEAT MESSAGE FOR FURTHER INFORMATION. HEAT INDEX VALUES ACROSS NORTH CENTRAL KANSAS MAY RISE TO AROUND 105 DEGREES DURING THE AFTERNOON HOURS ON SATURDAY...AND AGAIN MONDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA DURING THE DAY FRIDAY...AND AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE DURING THESE TIME PERIODS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS LATE THIS AFTERNOON THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 28, 11:51 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1151 PM CDT THU JUN 28 2012
NEZ060-290515-
DAWSON NE-
1151 PM CDT THU JUN 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 1215
AM CDT...
AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLOW ISLAND...OR 19 MILES NORTHWEST OF
LEXINGTON...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN DAWSON COUNTY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 228.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4105 10022 4106 9990 4103 9977 4073 9994
4073 10023 4100 10023
TIME...MOT...LOC 0450Z 216DEG 27KT 4094 10004
BRYANTSpecial weather statement, Jun 29, 1:54 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 154 AM CDT FRI JUN 29 2012 NEZ060-290900- DAWSON- INCLUDING THE CITY OF...LEXINGTON 154 AM CDT FRI JUN 29 2012 STRONG WINDS POSSIBLE FROM HEAT BURST OVER DAWSON COUNTY AT 149 AM CDT...STRONG WINDS OF 50 TO 60 MPH AND A BRIEF WARMING SPIKE IN TEMPERATURES OCCURRED OVER EASTERN LINCOLN COUNTY...BUT WILL ALSO BE POSSIBLE ACROSS PRIMARILY WESTERN PORTIONS OF DAWSON COUNTY. THIS RARE WEATHER PHENOMENON CALLED A HEAT BURST WILL CONTINUE TO BE POSSIBLE OVER DAWSON COUNTY THROUGH 4 PM. HEAT BURSTS ARE CAUSED BY DECAYING THUNDERSTORMS AND ONLY DEVELOP IN AN EXTREMELY UNIQUE ENVIRONMENT. THE RARE SETUP FOR A HEAT BURST IS DRY AIR DIRECTLY BENEATH A WEAKENING ELEVATED THUNDERSTORM. WHEN A THUNDERSTORM IS WEAKENING AIR WITHIN THE THUNDERSTORM BEGINS TO SINK. IF THIS SINKING AIR IS VERY DRY AND HIGH ENOUGH IT WILL BEGIN TO ACCELERATE TOWARD THE GROUND SINCE IT IS MORE DENSE. ANY REMAINING PRECIPITATION WILL FALL THROUGH THIS DRY AIR AND QUICKLY EVAPORATE. AS THE AIR CONTINUES DOWNWARD...IT WARMS RAPIDLY DUE TO COMPRESSION. WESELY
Special weather statement, Jun 29, 1:55 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 155 AM CDT FRI JUN 29 2012 NEZ060-290915- DAWSON- INCLUDING THE CITY OF...LEXINGTON 155 AM CDT FRI JUN 29 2012 STRONG WINDS POSSIBLE FROM HEAT BURST OVER DAWSON COUNTY AT 149 AM CDT...STRONG WINDS OF 50 TO 60 MPH AND A BRIEF WARMING SPIKE IN TEMPERATURES OCCURRED OVER EASTERN LINCOLN COUNTY...BUT WILL ALSO BE POSSIBLE ACROSS PRIMARILY WESTERN PORTIONS OF DAWSON COUNTY. THIS RARE WEATHER PHENOMENON CALLED A HEAT BURST WILL CONTINUE TO BE POSSIBLE OVER DAWSON COUNTY THROUGH 4 AM. HEAT BURSTS ARE CAUSED BY DECAYING THUNDERSTORMS AND ONLY DEVELOP IN AN EXTREMELY UNIQUE ENVIRONMENT. THE RARE SETUP FOR A HEAT BURST IS DRY AIR DIRECTLY BENEATH A WEAKENING ELEVATED THUNDERSTORM. WHEN A THUNDERSTORM IS WEAKENING AIR WITHIN THE THUNDERSTORM BEGINS TO SINK. IF THIS SINKING AIR IS VERY DRY AND HIGH ENOUGH IT WILL BEGIN TO ACCELERATE TOWARD THE GROUND SINCE IT IS MORE DENSE. ANY REMAINING PRECIPITATION WILL FALL THROUGH THIS DRY AIR AND QUICKLY EVAPORATE. AS THE AIR CONTINUES DOWNWARD...IT WARMS RAPIDLY DUE TO COMPRESSION. WESELY
Nearby
Red Flag Warnings in Kansas, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.